Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 18, NWS Sioux Falls, SD

November 14, 2025Gregory County, South Dakota

NWS Sioux Falls, SD issued this red flag warning at Nov 14, 2025, 2:25 AM CST for Gregory County, South Dakota. It took effect at Nov 14, 2025, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2025, 2:25 AM CST (08:25 UTC)
In effect from
Nov 14, 2025, 10:00 AM CST
Expired
Nov 14, 2025, 6:00 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS83 KFSD 140825
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
225 AM CST Fri Nov 14 2025

SDZ050-141630-
/O.NEW.KFSD.FW.W.0018.251114T1600Z-251115T0000Z/
Gregory-
225 AM CST Fri Nov 14 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GREGORY COUNTY
SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 6 PM CST this evening.

* AFFECTED AREA...In South Dakota, Gregory.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
504 
WWUS83 KFSD 141633
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1033 AM CST Fri Nov 14 2025

SDZ050-150000-
/O.CON.KFSD.FW.W.0018.000000T0000Z-251115T0000Z/
Gregory-
1033 AM CST Fri Nov 14 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR GREGORY COUNTY SOUTH
DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory.

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
591 
WWUS83 KFSD 142354
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
554 PM CST Fri Nov 14 2025

SDZ050-150100-
/O.EXP.KFSD.FW.W.0018.000000T0000Z-251115T0000Z/
Gregory-
554 PM CST Fri Nov 14 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR GREGORY COUNTY SOUTH
DAKOTA...

Humidity values continue to increase while winds are decreasing,
ending the fire danger threat. Thus, the Red Flag Warning will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Nov 13, 10:31 PM CST, 3 hours 54 minutes earlier. Its key messages:

  • Patchy, dense valley and river fog is possible late tonight into Friday morning. Be prepared for rapidly changing conditions and possible slippery spots as some locations will be near freezing. Fog should burn off by mid-morning.
  • Warm and windy Friday with highs in the upper 60s and 70s! Breezy southerly winds will gust 20-30 mph at times. Dry conditions combined with the breezy winds will result in portions of southwestern Minnesota and central South Dakota having Elevated Fire Danger.
  • Cooler but dry as we head into the weekend.
  • Chances for precipitation return for Monday. However, details are uncertain at this time. &&
Area forecast discussion, Nov 13, 10:31 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CST Thu Nov 13 2025

.KEY MESSAGES...

- Patchy, dense valley and river fog is possible late tonight
  into Friday morning. Be prepared for rapidly changing conditions
  and possible slippery spots as some locations will be near
  freezing. Fog should burn off by mid-morning.

- Warm and windy Friday with highs in the upper 60s and 70s!
  Breezy southerly winds will gust 20-30 mph at times. Dry
  conditions combined with the breezy winds will result in
  portions of southwestern Minnesota and central South Dakota
  having Elevated Fire Danger.

- Cooler but dry as we head into the weekend.

- Chances for precipitation return for Monday. However, details
  are uncertain at this time.

 &&

.DISCUSSION...
Issued at 224 PM CST Thu Nov 13 2025

Today will be a very warm day for mid November. This is thanks to a
strong high pressure upper ridge building in and strong WAA at the
surface and in the mid-levels. For reference, the heights of
this ridge will be in the 90th percent for climatology per
Ensemble Situational Awareness Tables. Temperatures will also be
in the 90th percentile for climatology. Ensemble guidance
indicates a greater than 60% probability of temperatures greater
than 55 degrees F. Combining this with the trend of
outperforming temperatures the past few days, have bumped todays
highs up using the NBM 75th. Look for highs climbing into the
upper 50s to mid 60s. Average high temperatures for this time of
year are mid 40s, so some places could be 10-15 degrees warmer
than average. Winds will be southerly and light at 5-10 mph and
skies will be mostly sunny. Overnight, winds will be light. Lows
are expected to fall to the 30s and 40s. Some short term
guidance is hinting at valley and river fog again for the early
morning hours of Friday. Any fog should be patchy in nature, but
could be dense with visibility decreasing to less than a mile
at times. Be prepared for rapidly changing conditions and
possible slippery spots as some locations will be near freezing.

Friday will be even warmer as the ridge axis passes overhead and WAA
continues at the surface through the mid-levels. Heights will be
>97% of climatology and temperatures will be in the 99th percentile.
After coordination with neighbors, have bumped high temperatures
using a blend of NBM75th, ConsShort, and NBM90th. Highs will climb
into the mid 60s to upper 70s! If this forecast holds, all four
climate sites may tie or break the record warmest temperature
for November 14. We may also see some record warm lows Friday
night into Saturday morning.

Southerly winds will increase through the afternoon as an
upper level trough and associated surface low compresses the SPG.
Afternoon gusts of 15-25 mph are expected along and east of the
James River Valley. South Central South Dakota may see gusts up to
30 mph. In addition, Fire Danger will be elevated Friday. The
combination of winds and low relative humidity will lead to areas of
Moderate to High Fire danger. Some portions of southwest Minnesota,
and areas along and west of the James River Valley will see the
greatest risk with relative humidity falling to 35% or less. Gregory
county will see relative humidity fall to 25% and will be in the
Very High category for Fire Danger. Please use caution to prevent
sparks that may cause wildfires.

A weak surface trough will pass through the region late Friday night
into early Saturday morning. As it moves to the east southerly
winds gradually become westerly. This trough will be followed
closely by a surface cold front that will turn winds northerly
by sunrise or shortly after. Winds increase through the morning
and will be gusting 20-25 mph by the early afternoon. Behind the
front a strong push of CAA will cool highs into the 50s. Some
mid-term guidance hints at light precipitation along and north
of Highway 14 triggered by the frontal passage. Model soundings
do indicate brief saturation in the DGZ, but the layer below is
relatively dry, which may work to limit what reaches the
surface. The better chances for any appreciable precipitation is
farther to the north. As far as type, temperatures in the
lowest 700 mb are above freezing, so if it makes it to the
ground it will most likely be light rain to drizzle.

Dry and seasonable for Sunday with highs in the upper 40s to mid
50s. Looking aloft Monday morning we see the jet stream split, with
a ridge along the western US/Canadian border, and a trough over the
central Rockies. This trough will make its way to the east through
the day, brining our next chance for meaningful precipitation. Long-
term guidance all indicate this feature, however they are in low
agreement on track, timing, and precipitation type at onset.
Needless to say, confidence at this time is low. Have left NBM PoPs
and Weather Type as they are for now, with a 30-40% chance of light
rain transitioning to light snow.

Highs for Monday should be around average, in the 40s. Tuesday and
Wednesday of next week will be dry also with average highs in the
40s. By Thursday we have another chance for precipitation, but
details are very uncertain at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1030 PM CST Thu Nov 13 2025

VFR conditions are expected for the TAF period. Light southerly
winds will persist through the evening and night. Wind will turn
southwesterly by the afternoon hours tomorrow with gusts increasing
up to about 15-25 knots. These higher gusts look to mainly occur
along the Buffalo Ridge in southwest Minnesota and south central
South Dakota. Winds will slowly weaken to end the TAF period.

Shallow fog remains possible across the area tonight. Confidence
remains too low to include in a TAF but will monitor trends through
the night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Meyers
Hazardous weather outlook, Nov 13, 1:03 PM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
103 PM CST Thu Nov 13 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
103 PM CST Thu Nov 13 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy, dense valley and river fog is possible Friday morning. Be
prepared for rapidly changing conditions and possible slick spots on
roads. Fog should burn off by mid-morning Friday.

Elevated fire danger is expected for portions of the area Friday and
possibly again on Saturday. Use caution to prevent fire start.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.